North Carolina, 2011Damaging Winds in North Carolina, September 2, 2011
September 2, 2011 · NWS RAH · 3 events in 3 counties and zones
Strong insolation and return flow/increasing moisture resulted in moderate to strong destabilization across the western portions of the forecast area. Aided by upslope flow, isolated strong to severe thunderstorms were able to develop, resulting in some wind damage across the affected region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong insolation and return flow/increasing moisture resulted in moderate to strong destabilization across the western portions of the forecast area. Aided by upslope flow, isolated strong to severe thunderstorms were able to develop, resulting in some wind damage across the affected region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 2, 2:25 PM EST, 59 minutes earlier.
Area forecast discussion, Sep 2, 2:25 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT FRI SEP 2 2011
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFFSHORE AND EXTEND INTO THE REGION THROUGH
THE WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON LABOR
DAY AND STALL ACROSS THE REGION THROUGH MIDWEEK.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AS OF 230 PM FRIDAY...
OVERVIEW:
UPPER LEVEL RIDGE OVER THE OH/TN VALLEY WILL BUILD EASTWARD OVER THE
CENTRAL AND SOUTHERN APPALACHIANS TONIGHT AND SATURDAY...BEFORE
BREAKING DOWN ON SATURDAY NIGHT AS IT GETS SQUEEZED BY THE
APPROACHING NORTHERN STREAM TROF AND EXTRA-TROPICAL REMNANTS OF
TROPICAL STORM LEE FROM THE SOUTHWEST. MEANWHILE...SURFACE HIGH
PRESSURE WILL GRADUALLY SHIFT OFFSHORE THROUGH THE WEEKEND.
THIS EVENING/TONIGHT: MODELS SUGGEST ADDITIONAL WEAK/SHEARED
SHORTWAVE ENERGY WILL DIVE SOUTH ALONG THE EASTERN PERIPHERY OF THE
UPPER LEVEL RIDGE LATE THIS AFTERNOON AND EVENING. HOWEVER...REVIEW
OF LATEST SATELLITE IMAGERY DOES NOT READILY REVEAL/HINT AT ANY SUCH
DISCERNIBLE FEATURE. INSTEAD...IT APPEARS THAT MUCH OF THE FORECAST
AREA WILL SEE MESOSCALE SUBSIDENCE ACROSS THE AREA THIS
AFTERNOON...AS THIS MORNINGS VORT DISTURBANCE PASSES TO THE SOUTH.
THE EXCEPTION MAY BE ACROSS THE FAR WESTERN ZONES...WHERE
UNENCUMBERED INSOLATION AND DEVELOPING LOW-LEVEL RETURN LOW/RISING
SFC DEWPOINTS HAS YIELDED MODERATE TO STRONG DESTABILIZATION AND AN
EXPANDING AGITATED CU FIELD OVER THE VA/NC MTNS/FHTLS. COULD SEE AN
ISOLATED SEVERE STORM OR TWO...OTHERWISE STORMS QUICKLY DISSIPATE
WITH LOSS OF HEATING. SKIES SHOULD BECOME MOSTLY CLEAR THIS EVENING
WITH LIGHT TO CALM WINDS AS SURFACE RIDGE AXIS IS SLOW TO SHIFT EAST
OF THE AREA. MODEL SOUNDINGS INDICATE GOOD VEERING IN THE LOWEST
1.5KM...WHICH WILL LIKELY LEAD TO AREAS OF FOG/STRATUS DEVELOPMENT
OVERNIGHT. OVERNIGHT LOWS RANGING FROM LOWER 60S NORTHEAST TO UPPER
WESTERN AREAS.
SATURDAY AND SATURDAY NIGHT:
WITH UPPER RIDGE AXIS CENTERED OVER THE REGION...CENTRAL NC LOOKS TO
BE VOID OF ANY PASSING UPPER DISTURBANCE. STRONG DAYTIME HEATING AND
INCREASINGLY SELY RETURN FLOW AROUND THE WESTERN PERIPHERY OFF THE
OFFSHORE SURFACE HIGH WILL SUPPORT UPSLOPE/DIFFERENTIAL HEATING
CONVECTION ACROSS THE MTNS AND FOOTHILLS. WILL HAVE A SLIGHT CHANCE
ACROSS THE WESTERN PIEDMONT...OTHERWISE DRY WITH AREAS OF FOG
POSSIBLE AGAIN SATURDAY NIGHT IN THE WARM/MOIST SOUTHERLY FLOW.
LOWS LEVEL-THICKNESSES SATURDAY ARE FORECAST TO BE IN THE SAME
BALLPARK AS TO TODAY...BUT WITHOUT MODULATED HEATING FROM
MORNING CONVECTIVE. THUS AREAS EAST OF THE WESTERN PIEDMONT SHOULD
BE WARMER. HIGHS IN THE UPPER 80S TO LOWER 90S. LOWS 65 TO 70.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 245 PM FRIDAY...
THE INFLUENCE FROM THE MID/UPPER RIDGING WILL BE ON THE WANE BY
SUNDAY AS TWO UPPER LEVEL LOWS/TROUGHS (ONE OVER THE WESTERN
ATLANTIC AND ANOTHER ONE APPROACHING THE REGION FROM FROM THE TN
VALLEY) DEVELOP/STRENGTHEN. HOWEVER...SUNDAY IS EXPECTED TO REMAIN
MOSTLY DRY AS THE PRIMARY INFLUENCE WILL COME FROM THE UPPER LOW IN
THE WESTERN ATLANTIC...AS THE LOW OVER THE TN VALLEY WILL BE FAR
ENOUGH AWAY FROM THE REGION TO BE MUCH OF AN IMPACT. THEREFORE...
SUBSIDENCE WILL INCREASE OVER THE AREA AND KEEP A CAP ON MOST
CONVECTION. NEVERTHELESS...WITH MOISTURE INCREASING DURING THIS TIME
FRAME DUE TO DEEP SOUTHWESTERLY FLOW AHEAD OF THE TN VALLEY
SYSTEM...CANNOT COMPLETELY RULE OUT A SHOWER AND/OR THUNDERSTORM...
BUT ANY CONVECTION OVER THE FORECAST AREA SHOULD BE ISOLATED AT
BEST. HIGHS ARE EXPECTED TO BE IN THE UPPER 80S TO NEAR 90 DEGREES
ON SUNDAY...WITH OVERNIGHT LOWS NEAR 70 DEGREES AS CLOUDS WILL BE ON
THE INCREASE SUNDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 220 PM FRIDAY...
THE LONG TERM FORECAST CONTINUES TO BE A LOW CONFIDENCE ONE...AS
MODELS CONTINUE TO HAVE ISSUES WITH THE DEVELOPMENT OF A COMPLICATED
UPPER LOW/TROUGH OVER THE TN VALLEY...WHICH WILL INCLUDE THE
REMNANTS OF TROPICAL STORM LEE. OVERALL...ABOVE AVERAGE PRECIP IS
STILL EXPECTED THROUGH THIS PERIOD WITH THE APPROACH OF THE UPPER
LEVEL LOW AND ASSOCIATED SURFACE FRONT. HOWEVER...THE 12Z GFS CAME
IN AND NOW STALLS THE ASSOCIATED SURFACE FRONT WELL NORTHWEST OF THE
REGION AS THE UPPER LOW CUTS OFF OVER THE TN VALLEY. PREVIOUS RUNS
HAD SHOWN THE SURFACE FRONT STALLING NEAR CENTRAL NORTH CAROLINA
MONDAY INTO TUESDAY WHICH WOULD RESULT IN HIGH RAIN CHANCES AS MOIST
SOUTHWESTERLY FLOW MOVES OVER THE STALLED BOUNDARY THROUGH AT LEAST
THE MIDDLE OF THE WEEK. THIS WOULD ALSO RESULT IN WELL BELOW NORMAL
TEMPS. HOWEVER...IF THE CURRENT RUN VERIFIES...THEN THE REGION WILL
REMAIN IN THE WARM SECTOR AND WE WILL STILL SEE RAIN...BUT THE
AMOUNTS WILL BE IN QUESTION AS THERE WILL NOT BE A BOUNDARY TO FOCUS
THE PRECIP. NEVERTHELESS...WHICH EVER MODEL VERIFIES...MOISTURE WILL
BE INCREASING SUBSTANTIALLY ACROSS THE FORECAST AREA (PWAT VALUES
PROGGED TO EXCEED 2 INCHES) AND WE ARE EXPECTING A RATHER WET PERIOD
AND DUE TO THE HIGH UNCERTAINTY...DID NOT MAKE ANY MAJOR CHANGES TO
THE ONGOING FORECAST.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM FRIDAY...
THERE IS A SLIGHT CHANCE FOR SOME SHOWERS TO DEVELOP ACROSS THE WEST
THIS AFTERNOON...HOWEVER HAVE LEFT OUT OF TAFS DUE TO LOW CONFIDENCE
AND THAT THEY WOULD LIKELY BE ISOLATED IN NATURE. OTHERWISE..EXPECT
VFR CONDITIONS TO PREVAIL THROUGH THIS EVENING...WITH AREAS OF
FOG/STRATUS POSSIBLE TONIGHT GIVEN WARM MOIST AIR ADVECTION IN THE
LOW LEVELS...WITH GREATEST CONFIDENCE ACROSS THE WEST (KINT AND
KGSO). -KMC
LOOKING AHEAD...EXPECT PREDOMINATELY VFR CONDITIONS THROUGH THE
WEEKEND...WITH THE EXCEPTION OF SOME BRIEF SUB-VFR AVIATION
CONDITIONS WITH EARLY MORNING FOG/STRATUS AND ISOLATED TO WIDELY
SCATTERED AFTERNOON CONVECTION. WIDESPREAD RAIN CHANCES WITH
PROLONGED PERIOD OF ADVERSE AVIATION CONDITIONS ARE EXPECTED BY
MONDAY...CONTINUING THROUGH MIDWEEK AS A FRONT STALLS ACROSS THE
AREA. -CBL
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...KMC/CBL
Hazardous weather outlook, Sep 2, 4:00 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT FRI SEP 2 2011
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031130-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
500 AM EDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS FORECAST TO SLOWLY APPROACH AND THEN STALL IN THE
VICINITY OF CENTRAL NC LABOR DAY THROUGH THURSDAY. THE PROXIMITY
OF THE FRONT AND INFLUX OF TROPICAL MOISTURE FROM THE GULF OF
MEXICO WILL RESULT IN A PROLONGED PROBABILITY OF RAIN...SOME OF
WHICH MAY RESULT IN FLOODING.
MWS
In the hours before
Special weather statement, Sep 2, 2:42 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EDT FRI SEP 2 2011
NCZ021-022-038-022115-
DAVIDSON-FORSYTH-GUILFORD-
342 PM EDT FRI SEP 2 2011
...STRONG THUNDERSTORMS MAY AFFECT SECTIONS OF GUILFORD...FORSYTH
AND DAVIDSON COUNTIES THROUGH 515 PM EDT...
AT 338 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES
NORTH OF BELEWS CREEK...OR ABOUT OVER SANDY RIDGE...MOVING SOUTH AT
15 MPH. OTHER STORMS WERE LOCATED WEST OF PILOT MOUNTAIN ALSO MOVING
SOUTH AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BELEWS
CREEK...STOKESDALE...RURAL HALL AND WALKERTOWN.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. THESE STORMS MAY
ALSO HAMPER THE EVENING RUSH HOUR WITH BRIEF HEAVY...ESPECIALLY ON
THE NORTH SIDE OF BOTH WINSTON-SALEM AND GREENSBORO.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3623 8044
3626 8046 3625 7972 3592 7968 3595 8038
3600 8043 3601 8042 3609 8051
TIME...MOT...LOC 1938Z 353DEG 12KT 3649 8011
WSSThunderstorm Wind, Forsyth
- When
- September 2, 3:24 PM EST
- Where
- Forsyth County, 2.15 mi NNE of Tobaccoville to 1.49 mi NNE of Dosier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.260, -80.370
Multiple trees and power lines were blown down along a swath from a couple of miles north of Tobaccoville to a couple of miles south of Tobaccoville.
Thunderstorm Wind, Stanly
- When
- September 2, 5:20 PM EST
- Where
- Stanly County, 2.15 mi NNE of Albemarle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.400, -80.210
A tree was blown down a few miles north of Albemarle on Snuggs Park Road.
Thunderstorm Wind, Anson
- When
- September 2, 7:00 PM EST
- Where
- Anson County, 0.89 mi NE of Wadesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.980, -80.090
Scattered trees were blown down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344814, 344816, 344817.